Lipitor Rage and the Problem of Rare Side Effects

Health and medicine explained.
Nov. 2 2011 10:21 AM

Lipitor Rage

If statins carried a rare but serious side effect, would we ever find out?

(Continued from Page 1)

Side effects are inherently difficult to pin down. In a previous Slate column on whether birth-control pills cause weight gain, I explained how easy it is for people to misattribute a symptom to a drug they’re taking. If you happen to develop a problem soon after starting on a new medicine, you’ll have no trouble deciding what’s to blame. The people who reported aggressive or violent behavior to Golomb after taking statins may have been affected by their prescription drugs, or they may simply have had an unrelated episode that happened to coincide with a new treatment. Golomb classifies a behavior as being “linked” to the drug if it began after the drug was initiated, went away when the drug was withdrawn, and reappeared if the drug was taken again. These criteria make sense, but they, too, can provide only suggestions, not definitive proof. Behavior is subjective and malleable, and inherently difficult to measure. Golomb recalls one patient who insisted, over his wife’s objections, that he wasn’t more irritable while taking statins. His wife just happened to be more irritating during the time when he’d been taking them.

More convincing evidence might come from a case control study in which people who showed violent behavior over a given time period are compared with similar people who didn't. If more of the violent folks were taking statins, that would be another warning sign. Even stronger would be a double-blind study in which violence-prone subjects were dosed with either a statin or a placebo. In any case, Golomb herself has conceded that the evidence to support her claim is a little shaky. In a case series published in 2004 in QJM, she notes that the link might be just a chance association. Seven years later, she's collected enough anecdotes to convince her that the link is real, and she's now recruited a geneticist at the University of British Columbia to look for genetic variants that could make people susceptible to becoming violent on statins. If a genetic link can be found, it would offer another hint that the problem exists in the first place, as well as a way for doctors to screen their patients before prescribing the drug.

Advertisement

What about the FDA? The key to finding rare side effects is to create a database large enough to spot them, and the administration could potentially do this by requiring drug companies themselves to monitor for side effects after their drugs go on sale. The FDA already asks manufacturers in some cases to conduct phase IV trials, which track the drug once it’s on the market, but they could make these trials mandatory for all new drugs, with a set deadline and stiff penalties for those who don’t comply. (A 2004 editorial in JAMA stated that fewer than half of the postmarketing studies that drug companies promised to conduct were actually completed, and many of them weren’t initiated in the first place.) The FDA could also require companies to send detailed surveys to a large cross-section of patients taking a drug to monitor for side effects. As electronic medical records become more common, these could also be scoured for conditions that turned up after a patient began a new drug.

The consensus view among doctors holds that statins pose no mental-health risks to consumers, and for the moment there's not much reason for most people to worry about becoming violent while taking the drug. But history has shown that many important drug side effects are slow to gain recognition—a 2002 JAMA study showed that only half of all serious drug side effects are detected within seven years of the drug’s approval. No one but Golomb seems to be tracking behavioral side effects associated with statins. Without the benefit of a more systematic national monitoring system, we don't have much else to go on.

Correction, Nov. 8, 2011: The original article misspelled the name of the drug Zocor. (Return to the corrected sentence.)

Christie Aschwanden is an award-winning writer and contributing editor for Runner's World. She blogs about science at Last Word on Nothing.